: On three occasions over the last two months or so, I've awakened to find a coal-black colored coating on my tongue that covered the entire area and was easily came off with a toothbrush. The coating extended down my throad and turned the bristles on the toothbrush black.
: I am 39 years old, in good health and do not know of any stomach disorders. I do smoke under a pack a day.
: I'd like to know if the black coating might indicate a health problems. Thanks for your help.
I had that same thing. You're gonna laugh--
it was caused by chewing pepto bismol
tablets at night. I thought it was some bizarre
Dear M. King and Beth,
I am not aware of any pathological abnormality that is associated with a black coated tongue. On the other hand, I would suspect that smoking could possibly cause this. Pepto Bismol, activated charcoal and iron supplements as well as a number of food items (such as blueberries) are known to cause black stools. One way to determine whether smoking played a role in the development of a black tongue would be to quit and see if you continue to have this condition. I hope you find this information helpful.
This response is being provided for general informational purposes only and should not be considered medical advice or consultation. Always check with your personal physician when you have a question pertaining to your health.
If you would like to be seen at our institution please call 1-800-653-6568, our Referring Physicians
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.